How My DES Exposure Has Affected My Husband

My sweet husband, who is usually as open as I am, is a bit mortified about yesterday’s post.  He hadn’t read it yet, but I teased him that I’d written about my abnormally shaped vagina, misshapen because of my exposure, in utero, to diethylstilbestrol (DES).  He said, while laughing, “Now everyone knows that my wife has some weird vagina.  I’m no longer going to tell anyone about your website.  You just crossed the line.”

Then he read the post and laughed that I referred to my vagina as “fully operational.”

A few minutes later, he asked, “What are you going to blog about today?”

“How DES has personally affected me.”

“It’s starting to personally affect me,” he muttered.

I reminded him that he never noticed anything wrong with my vagina, so it’s not like my abnormality made him recoil in horror.  Its unique shape, apparently, is only recognized by medical professionals. Further, I dated a doctor years ago, and, though I never slept with him, he did see my vagina, and he didn’t mention a thing.  Maybe he was being polite.  Or maybe, as an urologist, he didn’t have training in the vaginal area.

Anyway, I told my husband that today I would clarify that he didn’t marry someone whose vagina is freakish to the lay observer.  In fact, none of my partners has ever said a word.  And, even my doctors haven’t been alarmed at the sight of it. 

So, hopefully, I’ve now tiptoed back from that line he thought I’d crossed.  I just never considered that my vagina would reflect on him negatively.  After all, doesn’t him accepting me, with all of my imperfections, demonstrate that he’s an exceptionally good guy?  He married me, complete with T-shaped uterus and abnormal vagina, plus he adopted my anonymous-sperm-donor-conceived son. 

I will write more about how DES has affected me tomorrow because I have an unbelievable headache today.  Last IVF cycle, starting a few days after my embryo transfer, I had a headache for six straight days, until I, unfortunately, got my period.  Because the only new medication I take post-transfer is Endometrin®, a three-times-daily vaginal progesterone suppository designed to keep my uterine lining thick, I re-read the patient information pamphlet, and 3% of women get headaches as a result.  Lucky, lucky me…

No comments yet.
You must be logged in to post a comment.